MAUDE Adverse Event Report: NOVO NORDISK A/S, MS HJOERRING NOVOFINE 8MM (30G)AUTOCOVER; NEEDLE

NOVO NORDISK A/S, MS HJOERRING NOVOFINE 8MM (30G)AUTOCOVER; NEEDLE
Model Number N/A
Medical Device Problem Codes Leak/Splash (1354); Infusion or Flow Problem (2964)
Health Effect - Clinical Codes Hyperglycemia (1905); Hypoglycemia (1912)
Date of Event 05/01/2018
Type of Reportable Event Serious Injury
Event or Problem Description
High blood sugars [blood glucose increased], does not receive the full dose with novofine autocover and novolog, flexpen [incorrect dose administered by device], the cover has some insulin left in it after her dosage [device leakage], both high and low blood sugar [blood glucose fluctuation].Case description: this serious spontaneous case from the united states was reported by a consumer as "high blood sugars" beginning on (b)(6) 2018, "does not receive the full dose with novofine autocover and novolog flexpen" beginning on (b)(6) 2018, "the cover has some insulin left in it after her dosage" beginning on (b)(6) 2018, "both high and low blood sugar" beginning on (b)(6) 2018, and concerned a female patient who was treated with novofine 8 mm (30g) autocover (needle) from (b)(6) 2018 due to "type 1 diabetes mellitus", , novolog flexpen (insulin aspart) from 2000 and ongoing due to "type 1 diabetes mellitus" (regimen # 1 sliding scale, regimen # 2 dose increased).Patient's height, weight and body mass index not reported.Medical history included type 1 diabetes mellitus (duration unknown).Treatment included intravenous (iv) fluids.It was reported that,on an unknown date in (b)(6) 2018, the patient was not receiving the full dose of insulin with the novolog flexpen and novofine 30 autocover needles.The patient experienced high blood sugars, additionally, the patient's dose was very small and had not always received the full dose.Also, the cover of the needle does not allow the patient to get the full dosage and the cover had some insulin left in it after dosage.Due to the high blood sugars the physician increased the dose.However after increasing the dose, the patient showed both high and low blood sugar.On (b)(6) 2018, the patient went to the emergency room due to high blood sugars and received intravenous (iv) fluids.Patient went home the same day but continued to experience high blood sugars.On an unknown date, at night the blood sugar was 49 (units unknown) and in the morning the next day it was 270 (units unknown) action taken to novofine 8 mm (30g) autocover was not reported.Action taken to novolog flexpen was reported as dose increased.The outcome for the event "high blood sugars" was not recovered.The outcome for the event "does not receive the full dose with novofine autocover and novolog flexpen" was not recovered.The outcome for the event "the cover has some insulin left in it after her dosage" was not reported.On (b)(6) 2018 the outcome for the event "both high and low blood sugar" was recovered.Company comment: the reported events are listed.This single case report is not considered to change the current knowledge of the safety profile of novolog flexpen.
 
Event or Problem Description
Event verbatim [preferred term] (related symptoms if any separated by commas), high blood sugars [blood glucose increased], does not receive the full dose with novofine autocover and novolog flexpen [incorrect dose administered by device], the cover has some insulin left in it after her dosage/leakage of insulin [device leakage], both high and low blood sugar [blood glucose fluctuation].Case description: this serious spontaneous case from the united states was reported by a consumer as "high blood sugars" beginning on (b)(6) 2018, "does not receive the full dose with novofine autocover and novolog flexpen" beginning on (b)(6) 2018, "the cover has some insulin left in it after her dosage/leakage of insulin" beginning on (b)(6) 2018, "both high and low blood sugar" beginning on (b)(6) 2018, and concerned a female patient who was treated with novofine 8mm (30g) autocover (needle) from (b)(6) 2018 due to "type 1 diabetes mellitus", novolog flexpen (insulin aspart) from 2000 and ongoing due to "type 1 diabetes mellitus" (regimen #1 dose and frequency: sliding scale, regimen #2 dose and frequency: dose increased, regimen #3 dose and frequency: 6 u or less per meal, 3 u for snacks).Medical history included type 1 diabetes mellitus (for 30 years; diagnosed at 14 years old).The patient was previously using novofine 30 g (non-codeable) for many years and had no problems.Concomitant products included - lantus(insulin glargine).It was reported that,on an unknown date in (b)(6) 2018, the patient was not receiving the full dose of insulin with the novolog flexpen and novofine 30 autocover needles.The patient experienced high blood sugars, additionally, the patient's dose was very small and had not always received the full dose.Also, the cover of the needle does not allow the patient to get the full dosage and the cover had some insulin left in it after dosage and there was leakage of insulin.Due to the high blood sugars the physician increased the dose.However after increasing the dose, the patient showed both high and low blood sugar.On (b)(6) 2018, the patient went to the emergency room due to high blood sugars and received intravenous (iv) fluids.Patient went home the same day but continued to experience high blood sugars.On an unknown date, at night the blood sugar was 49 (units unknown) and in the morning the next day it was 270 (units unknown).The patient changed to novotwist 32 g tip because of the problems with autocover style.The patient reported that he was trained but not for the new autocover.The patient reported that he managed his diabetes with small amounts of insulin a day, working out and healthy diet helps with keeping sugars low.The patient did not resue needles and did not leave the needle attached to the pen in between injections.It was reported that the force needed to inject felt different from normal and was more difficult to inject.The patient attached the needle properly and in a 180 degree angle.When attaching the needle, it was easy to put on.Action taken to novofine 8mm (30g) autocover was product discontinued.Action taken to novolog flexpen was reported as dose increased.The outcome for the event "high blood sugars" was not recovered.The outcome for the event "does not receive the full dose with novofine autocover and novolog flexpen" was not recovered.The outcome for the event "the cover has some insulin left in it after her dosage/leakage of insulin" was not reported.On (b)(6) 2018 the outcome for the event "both high and low blood sugar" was recovered.Investigation results: name: novofine autocover 30g 100 needles, batch number: 18b06u.The product was not returned for examination.The complaint has been registered in the novo nordisk complaint handling system.Microscopic examination performed.The needle met specification.The needles tested for flow with measure threads.The needle met specification.During investigation it has not been possible to detect any irregularities related to the complaint on a reference/retain sample of the batch in question.Name: novolog flexpen prefilled syringe 100 units/ml (u-100) 3 ml, batch number: hzf5743.The product was not returned for examination.The complaint has been registered in the novo nordisk complaint handling system.A reference were examined macroscopically parameters identity, assay and degra-dation were also performed.The reference sample was found to be normal.The results were found to comply with specifications.During investigation it has not been possible to detect any irregularities related to the complaint on a reference/retain sample of the batch in question.Since last submission, the case has been updated with the following: medical history of the patient updated with duration of diabetes.Patient age added.Concomitant medication updated.-event verbatim updated to "the cover has some insulin left in it after her dosage/leakage of insulin" from "the cover has some insulin left in it after her dosage".Action taken to novofine 8mm (30g) autocover updated as product discontinued.Novofine 8mm (30g) autocover expiration date added.-regimen added for novolog flexpen.Lab data updated.-relevant information updated in narrative.Investigation results added.-manufacturer's comment updated.Manufacturer's comment/company comment: 26-jul-2018: as the devices novofine autocover needle and novolog flexpen have not been returned to novo nordisk a/s for investigation and very limited information regarding the handling of suspected device is available, it is not possible to identify a clear root-cause of the experienced adverse event and thus find similar incidents to the one reported in argus case (b)(4).The reported events are listed.This single case report is not considered to change the current knowledge of the safety profile of novofine autocover needle and novolog flexpen.H3 continued: evaluation summary: name: novofine autocover 30g 100 needles, batch number: 18b06u.The product was not returned for examination.The complaint has been registered in the novo nordisk complaint handling system.Microscopic examination performed.The needle met specification.The needles tested for flow with measure threads.The needle met specification.During investigation it has not been possible to detect any irregularities related to the complaint on a reference/retain sample of the batch in question.

Brand Name
NOVOFINE 8MM (30G)AUTOCOVER
Common Device Name
NEEDLE
Manufacturer (Section D)
NOVO NORDISK A/S, MS HJOERRING
hjoerring,
DA 
MDR Report Key7711414
Report Number9681822-2018-00003
Device Sequence Number2644296
Product Code FMI
UDI-Device Identifier00301691852757
UDI-Public00301691852757
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K050106
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 06/25/2018
3 Devices were Involved in the Event: 1   2   3  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/01/2021
Device Model NumberN/A
Device Catalogue Number185275
Device Lot Number18B06U
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/25/2018
Supplement Date Received by Manufacturer07/25/2018
Initial Report FDA Received Date07/23/2018
Supplement Report FDA Received Date08/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1) LANTUS (INSULIN GLARGINE)
Outcome Attributed to Adverse Event Other;
Patient Age46 YR